Alert archive / Minnesota / Special Weather Statements in 2012

Special Weather Statement, NWS Twin Cities, MN

August 15, 20124 counties in Minnesota

NWS Twin Cities, MN issued this special weather statement at Aug 15, 2012, 7:19 PM CDT for 4 counties in Minnesota. It was in force for 56 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 15, 2012, 7:19 PM CDT (00:19 UTC)
Expired
Aug 15, 2012, 8:15 PM CDT
In force
56 min
Issued by
NWS Twin Cities, MN

Counties Kandiyohi County, MN, McLeod County, MN, Meeker County, MN, Renville County, MN

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 0.3 hours before the alert went out and 120 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2012-08-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 700 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2012-08-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 89 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
700 J/kg
Mixed-layer CIN
-151 J/kg
Mixed-layer LCL
1324 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
89 m²/s²
0-3 km storm-relative helicity
175 m²/s²
Significant tornado parameter
0.1
Supercell composite
5.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

802 
WWUS83 KMPX 160019
SPSMPX

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
719 PM CDT WED AUG 15 2012

MNZ057-058-065>067-073-160115-
KANDIYOHI-MCLEOD-MEEKER-REDWOOD-RENVILLE-SIBLEY-
719 PM CDT WED AUG 15 2012

...THUNDERSTORMS MOVING INTO KANDIYOHI...MCLEOD...MEEKER... 
REDWOOD...RENVILLE AND SIBLEY COUNTIES THROUGH 815 PM CDT...

AT 717 PM CDT...WEATHER SERVICE RADAR WAS TRACKING STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 3 MILES NORTHWEST OF
WILLMAR TO 9 MILES SOUTHWEST OF WILLMAR TO 6 MILES EAST OF GRANITE
FALLS. THESE STORMS WERE MOVING EAST AT 45 MPH.

HAIL UP TO NICKEL SIZE AND WINDS UP TO 40 MPH ARE EXPECTED WITH THESE
STORMS.

* LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
  PRINSBURG.
  SPICER.
  RENVILLE.
  LAKE LILLIAN.
  ATWATER.
  GROVE CITY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS THUNDERSTORM COULD INTENSIFY QUICKLY...SO BE READY TO ACT IF A
WARNING IS ISSUED.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT FOR THE AREA.

&&

LAT...LON 4490 9541 4489 9525 4501 9525 4528 9516
      4509 9426 4482 9427 4456 9465 4470 9538
      4474 9542 4476 9548 4484 9549
TIME...MOT...LOC 0019Z 286DEG 37KT 4516 9505 4499 9510
          4478 9540

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at Aug 15, 7:03 PM CDT, 16 minutes earlier.

Area forecast discussion, Aug 15, 7:03 PM CDT, 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
703 PM CDT WED AUG 15 2012

.UPDATED FOR 00Z AVIATION DISCUSSION...

&&

.DISCUSSION...
TODAY AND TONIGHT...THE MAIN FORECAST CONCERN FOR TONIGHT IS
OBVIOUSLY THE APPROACHING COLD FRONT AND STRONG SHORTWAVE AND THE
ASSOCIATED POTENTIAL FOR SHRA/TSRA AND POSSIBLE SEVERE WEATHER.
STORM INITIATION ALONG/AHEAD OF THE COLD FRONT SHOULD OCCUR AROUND
OR A BIT PRIOR TO EVENING NEAR THE DAKOTAS BORDER... WITH STORMS
THEN TRACKING EAST THROUGH THE EVENING HOURS. THERE WILL BE PLENTY
OF INSTABILITY WITH MLCAPE VALUES AOA 2500 J/KG... SO STORM
MAINTENANCE SHOULD NOT BE MUCH OF AN ISSUE ONCE THINGS GET GOING...
ALTHOUGH INSTABILITY WILL OBVIOUSLY WANE SOME AS THE EVENING
PROGRESSES AND CONVECTION STRUGGLES TO REMAIN ROOTED IN THE BOUNDARY
LAYER. HOWEVER... THE APPROACHING STRONG SHORTWAVE WAVE... CURRENTLY
EVIDENT ON WATER VAPOR MOVING INTO THE WESTERN DAKOTAS... WILL WORK
TO SIGNIFICANTLY INCREASE DEEP LAYER SHEAR AS WE MOVE INTO THE
EVENING HOURS... WITH 0-6KM BULK SHEAR AOA 40KT OVERSPREADING THE
AREA. LOW LEVEL SHEAR LOOKS TO BE LESS PROMINENT... WHICH WILL
MITIGATE THE TORNADO POTENTIAL... BUT THE MODERATE INSTABILITY AND
DEEP LAYER SHEAR SHOULD PROMOTE GOOD STORM ORGANIZATION WITH LARGE
HAIL AND WINDS BEING THE PRIMARY THREATS. THERE IS SOME POSSIBILITY
FOR TORNADOES... BUT THE POTENTIAL SHOULD BE LIMITED TO EARLY ON IN
THE EVENING WHEN DISCRETE CELLS ARE PRESENT AND PERHAPS IN
ASSOCIATION WITH ANY EMBEDDED MESOVORTICES THAT COULD BE PRESENT IN
A LATER LINEAR/QLCS MODE. THE MAIN TIME FRAME FOR SEVERE POTENTIAL
LOOKS TO BE FROM 01-05Z... MAINLY FROM NEAR ALEXANDRIA TO MONTEVIDEO
EAST TO NEAR THE WISCONSIN STATE LINE. THE ACTIVITY MAY MANAGE TO
SUSTAIN ITSELF INTO THE OVERNIGHT HOURS SHOULD IT GROW UPSCALE
SUFFICIENTLY SINCE MUCAPE VALUES AOA 1500 J/KG SHOULD ADVECT EAST
ACROSS THE ENTIRE FORECAST AREA BY LATE EVENING. HOWEVER... ITS
ABILITY TO DO SO WILL DEPEND UPON THE SIGNIFICANCE OF THE
SYSTEM-GENERATED COLD POOL AND THE POTENTIAL FOR IT TO CONTINUE TO
INITIATE CONVECTION AS THINGS MOVE EAST INTO AN INCREASINGLY STABLE
BOUNDARY LAYER AS THE EVENING PROGRESSES. MOST IF NOT ALL OF THE
SHRA/TSRA SHOULD CLEAR THE FORECAST AREA BY 12Z AS THE COLD FRONT
CONTINUE TO PUSH EAST AND SUBSIDENCE WORKS IN BEHIND IT.

THURSDAY THROUGH WEDNESDAY...NO SIGNIFICANT WEATHER IN THE EXTENDED
AS NORTHWEST FLOW CONTINUES ACROSS THE MIDWEST THROUGH THE END OF
THE PERIOD. CHOSE TO FOCUS ON WINDS AND CLOUDS TOMORROW AFTERNOON IN
THE WAKE OF THE COLD FRONT. FORECAST SOUNDINGS CONTINUE TO SHOW
20KTS IN THE WELL MIXED BOUNDARY LAYER WITH A THIN SATURATED LAYER
BETWEEN 850 AND 800MB REPRESENTING THE AFTERNOON CUMULUS DECK. IF
TODAYS POST FRONTAL UPSTREAM CONDITIONS ACROSS MONTANA AND NORTH
DAKOTA ARE ANY INDICATION...TOMORROW SHOULD BE A BRISK DAY WITH
STRONG NORTHWEST WINDS AND CLOUDY SKIES. LARGE SCALE SUBSIDENCE
UNDER THE NORTHWEST FLOW WILL ALLOW SURFACE HIGH PRESSURE TO BUILD
ACROSS THE REGION SO THE WIND WILL GRADUALLY DIMINISH THURSDAY
EVENING WITH CLEARING SKIES OVERNIGHT. TEMPERATURES SHOULD COOL
OFF CONSIDERABLY...WITH WIDESPREAD 40S EXPECTED FRIDAY MORNING.
THE COOL WEATHER WILL STICK AROUND FOR THE WEEKEND. HAVE REMOVED
POPS FROM SATURDAYS FORECAST SINCE THE BUSINESS END OF SATURDAYS
WAVE WILL TRACK ALONG THE MISSOURI RIVER VALLEY. A SECOND WAVE
WILL MAINLY AFFECT THE GREAT LAKES REGION ON SUNDAY...BUT COULD
SEE A STRAY SHOWER ACROSS WESTERN WISCONSIN. LOOKING AHEAD...THE
NEXT CHANCE FOR PRECIP WILL BE LATER TUESDAY INTO WEDNESDAY...BUT
GIVEN THE VARIABILITY IN THE LONG RANGE MODELS HAVE ONLY 25POPS.

&&

.AVIATION.../00Z TAF ISSUANCE/
A FEW SHOWERS AND THUNDERSTORMS ARE POSSIBLE THIS EVENING AND
EARLY TONIGHT AS A COLD FRONT SWINGS THROUGH THE REGION. CEILINGS
WILL LOWER TO MVFR LEVELS AS A LOW LEVEL STRATUS DECK FOLLOWS THE
FRONTAL PASSAGE. WINDS WILL BECOME NORTHWESTERLY WITH GUSTS OF 25
TO 30 KTS POSSIBLE. TOMORROW THE CLOUD DECK WILL HAVE TROUBLE
BREAKING UP...BUT BASES MAY RISE TO VFR LEVELS BY THE AFTERNOON.

KMSP...SOUTHERLY WINDS WILL GRADUALLY TURN CLOCKWISE AND BECOME
NORTHWESTERLY AROUND 04Z THIS EVENING. WIND WILL GUST 20 TO 30KTS
AFTER THE FRONT MOVES THROUGH. LOWER CEILINGS WILL ENCROACH UPON
THE AIRPORT OVERNIGHT...BUT SHOULD LIFT ABOVE TO VFR BY THE
AFTERNOON.

/OUTLOOK FOR KMSP/
FRIDAY...VFR. WINDS NW AT 10KTS.
SATURDAY...VFR. WINDS NW AT 10G15KTS.
SUNDAY...VFR. WINDS W AT 10 KTS.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.
&&

JRB/TRH
Hazardous weather outlook, Aug 15, 12:27 PM CDT, 6 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1227 PM CDT WED AUG 15 2012

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
161730-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE-
1227 PM CDT WED AUG 15 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHERN MINNESOTA... AND WEST CENTRAL WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A LINE OF THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS
NORTHWESTERN MINNESOTA AND MOVE SOUTHEAST ACROSS CENTRAL AND
SOUTHERN MINNESOTA...AS WELL AS WEST CENTRAL WISCONSIN. DUE TO THE
STRENGTH OF THIS STORM SYSTEM...SEVERE THUNDERSTORMS ARE
POSSIBLE...ESPECIALLY ACROSS WEST CENTRAL AND CENTRAL MINNESOTA
BETWEEN 3 AND 9 PM.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

ISOLATED NON-SEVERE THUNDERSTORMS WILL BE POSSIBLE SATURDAY AND
AGAIN EARLY NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL LIKELY BE NEEDED LATE THIS
AFTERNOON AND EVENING AS STORMS MOVE INTO WESTERN MINNESOTA AND
PROGRESS EASTWARD TONIGHT.

SPD

In the hours before

Local storm report, Aug 15, 6:41 PM CDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
641 PM CDT WED AUG 15 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0625 PM     HAIL             5 NW BENSON             45.37N 95.68W
08/15/2012  M1.25 INCH       SWIFT              MN   TRAINED SPOTTER

&&

SPD
Local storm report, Aug 15, 6:52 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
652 PM CDT WED AUG 15 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0535 PM     HAIL             3 W DONNELLY            45.70N 96.07W
08/15/2012  M1.75 INCH       STEVENS            MN   TRAINED SPOTTER

&&

SPD
Special weather statement, Aug 15, 6:57 PM CDT, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
657 PM CDT WED AUG 15 2012

MNZ042-160045-
TODD-
657 PM CDT WED AUG 15 2012

...THUNDERSTORMS MOVING OVER TODD COUNTY THROUGH 745 PM CDT...

AT 654 PM CDT...WEATHER SERVICE RADAR WAS TRACKING A STRONG
THUNDERSTORM 11 MILES EAST OF PARKERS PRAIRIE. THIS STORM WAS MOVING
EAST AT 30 MPH.

ONE HALF INCH DIAMETER HAIL AND WINDS UP TO 40 MPH ARE EXPECTED WITH
THIS STORM.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  EAGLE BEND.
  CLARISSA.
  BROWERVILLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO THE
STORM TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER IMMEDIATELY.

&&

LAT...LON 4623 9465 4601 9465 4605 9515 4624 9515
TIME...MOT...LOC 2357Z 275DEG 28KT 4614 9507
Local storm report, Aug 15, 7:03 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
703 PM CDT WED AUG 15 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0652 PM     HAIL             10 NNW GLUEK            45.11N 95.57W
08/15/2012  M0.88 INCH       CHIPPEWA           MN   TRAINED SPOTTER

&&

MPG
Local storm report, Aug 15, 7:07 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
707 PM CDT WED AUG 15 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0606 PM     HAIL             3 SE MORRIS             45.55N 95.87W
08/15/2012  M1.00 INCH       STEVENS            MN   PUBLIC

&&

SPD
Special weather statement, Aug 15, 7:19 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
719 PM CDT WED AUG 15 2012

MNZ057-058-065>067-073-160115-
KANDIYOHI-MCLEOD-MEEKER-REDWOOD-RENVILLE-SIBLEY-
719 PM CDT WED AUG 15 2012

...THUNDERSTORMS MOVING INTO KANDIYOHI...MCLEOD...MEEKER...
REDWOOD...RENVILLE AND SIBLEY COUNTIES THROUGH 815 PM CDT...

AT 717 PM CDT...WEATHER SERVICE RADAR WAS TRACKING STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 3 MILES NORTHWEST OF
WILLMAR TO 9 MILES SOUTHWEST OF WILLMAR TO 6 MILES EAST OF GRANITE
FALLS. THESE STORMS WERE MOVING EAST AT 45 MPH.

HAIL UP TO NICKEL SIZE AND WINDS UP TO 40 MPH ARE EXPECTED WITH THESE
STORMS.

* LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
  PRINSBURG.
  SPICER.
  RENVILLE.
  LAKE LILLIAN.
  ATWATER.
  GROVE CITY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS THUNDERSTORM COULD INTENSIFY QUICKLY...SO BE READY TO ACT IF A
WARNING IS ISSUED.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT FOR THE AREA.

&&

LAT...LON 4490 9541 4489 9525 4501 9525 4528 9516
      4509 9426 4482 9427 4456 9465 4470 9538
      4474 9542 4476 9548 4484 9549
TIME...MOT...LOC 0019Z 286DEG 37KT 4516 9505 4499 9510
          4478 9540

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 15, 7:25 PM CDTSevere Thunderstorm WarningMPXKandiyohi, Renville30 min

Nearby

Special Weather Statements in Minnesota, 2012Every special weather statement in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.